Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Nov 18, 2020, 2:08 AM CST for 6 counties in Kansas. It took effect at Nov 18, 2020, 1:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 2:08 AM CST (08:08 UTC)
- In effect from
- Nov 18, 2020, 1:00 PM CST
- Expired
- Nov 18, 2020, 5:24 PM CST
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3128 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WWUS83 KDDC 180808 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 208 AM CST Wed Nov 18 2020 KSZ066-080-081-088>090-190000- /O.NEW.KDDC.FW.W.0020.201118T1900Z-201119T0000Z/ Stafford-Kiowa-Pratt-Clark-Comanche-Barber- 208 AM CST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 066...080...081...088...089 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 1 PM this afternoon to 6 PM CST this evening. * Affected Area...In Kansas...Fire Weather Zone 066 Stafford... Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt... Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...South 25 to 35 mph with gusts of 45 mph or higher. * Relative Humidity...As low as 20 to 25 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
298 WWUS83 KDDC 182324 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 524 PM CST Wed Nov 18 2020 KSZ066-080-081-088>090-190030- /O.CAN.KDDC.FW.W.0020.000000T0000Z-201119T0000Z/ Stafford-Kiowa-Pratt-Clark-Comanche-Barber- 524 PM CST Wed Nov 18 2020 ...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES 066, 080, 081, 088, 089, AND 090... The National Weather Service in Dodge City has cancelled the Red Flag Warning. Relative humidity values in these areas have risen to 30-40%. Strong winds will continue through the evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Nov 18, 1:56 AM CST, 12 minutes earlier.
Area forecast discussion, Nov 18, 1:56 AM CST, 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 156 AM CST Wed Nov 18 2020 ...Updated Short Term, Long Term and Fire Weather... .SHORT TERM...(Today and tonight) Issued at 142 AM CST Wed Nov 18 2020 Windy conditions can be expected today as stronger (30 to 40knot) winds in the 900mb to 850mb level mixes down to the surface by late morning. These gusty south southwest winds will occur ahead of a surface boundary that will be moving into far western Kansas during the late morning and early afternoon. Fire Weather will be the main concern today and at this time the strongest winds are expected to occur where afternoon relative humidity values will be greater than 20 percent. The lower relative humidity values will be along and west of the surface boundary which is where wind speeds of 10 to 20 mph are anticipated. Near Critical Fire Weather Conditions will be possible today across all of western and south central Kansas due to the low humidity and/or gusty winds. Although red flag warning criteria is not anticipated, the expected conditions today do exist for any fires to escape control more easily and containment may be difficult for inexperienced fire personnel. This is most likely to occur south and east of Dodge City so despite not reaching red flag warning criteria did go ahead an issue a RFW for these areas after good collaboration with our surrounding offices. Outdoor burning should not be attempted today. A wedge of warm air will accompany the surface boundary as it moves into far western Kansas today so in addition to the drier conditions the highs today in this area will approach 80 degrees. Elsewhere highs in the mid to upper 70s are expected. .LONG TERM...(Thursday through Tuesday) Issued at 142 AM CST Wed Nov 18 2020 On Thursday a surface cold front will drop south into the Central Plains as an upper level disturbance crosses the Northern Plains and approaches the Western Great Lakes Region. This morning the models were all in decent agreement suggesting that this cold front will roll across southwest Kansas late Thursday and then move into Northern Oklahoma and the Panhandle of Texas Thursday night. This is a further south solution then what was advertised yesterday but given the agreement between all the models will begin to trend in this direction. Given the cold frontal passage quicker then what was previously thought will begin to show a cooling trend Thursday afternoon with increasing clouds and even cooler air filtering into southwest Kansas on Friday. Highs on Friday now appear to be mainly in the 50s to lower 60s. There will also be a chance for rain late Friday night into early Saturday based on the moisture and lift developing across southwest Kansas which will be located north of the cold front. Based on the increasing moisture and isentropic lift in the 290K to 300K level along with the 850mb warm air advection it currently appears that what rain that does develop early Saturday will persist through Saturday night. This rain may even become steadier and heavier at times as enhanced lift from a mid level baroclinic zone ahead of an approaching upper level trough crosses southwest Kansas Saturday night and early Sunday. Temperature profiles Saturday through early Sunday morning supporting mainly rain but there are still some hints of a wintry mix being possible in some locations before towards the end of this event ends. It is too early to tell if any or how much snow will fall given the uncertainty of timing of transition from rain to snow, where and how long any snow will occur...if at all. Also there is still some uncertainty on how far south this surface boundary will be Saturday and Saturday night which will impact the location of where the better chances for precipitation will be early this weekend. Even with these uncertainties it still appears that all of southwest Kansas will have a good opportunity to get some beneficial rain. Temperatures this weekend will be on the cool side. Highs Saturday will be in the 40s and 50s while Sunday the highs might struggle to climb into the 40s. High pressure at the surface will build into southwest Kansas Sunday night and Monday as an upper level trough exits the Central Plains and moves into the Mississippi Valley. Will have the sun return for the start of the work week but based on the cool forecasted 900mb to 850mb temperatures the highs will climb only into the 50s on Monday. Windy and warmer conditions will return next Tuesday. A trough of low pressure at the surface will begin to quickly deepens over eastern Colorado Tuesday as the next upper level wave quickly moves across the Southwest United States and approaches the Central Rockies. The cool air over western Kansas will erode from west to east and based on the 850mb warming trend the guidance at this time may end up being too cool. Highs in the 50s look likely but so do highs in the 60 to 65 degree near the Colorado border. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1146 PM CST Tue Nov 17 2020 Low level wind shear conditions can be expected overnight based on that the latest BUFR soundings remain in agreement with previous runs in a low level jet of around 55 knots in the 1500 to 2000ft through at least 12z Wednesday. Surface winds overnight will be southerly and average around 15 knots but will increase into the 20 to 25 knot range between 14z and 17z Wednesday as stronger winds in the boundary layer mixes down to the surface. BUFR soundings indicating moisture will be limited today so VFR conditions are expected. && .FIRE WEATHER... Issued at 142 AM CST Wed Nov 18 2020 Very windy conditions will develop ahead of a surface boundary that will cross into southwest Kansas during the day. East of this boundary south southwest winds of 25 to 35 mph with gusts in excess of 45 mph will be possible at times during the afternoon. Afternoon relative humidity values as low as 25 percent will be possible. These conditions will occur east of highway 283 this afternoon. Red Flag Warning Criteria will not be reached today but given the very windy conditions and relative humidity values as low as the mid 20s any fire that does develop this afternoon may escape control easily and containment may be difficult for inexperienced fire personnel. After good collaboration with the surrounding office will go ahead and issue a red flag warning for Barber, Pratt and Comanche given they will likely have the strongest winds this afternoon despite not reaching RFW criteria. Outdoor burning should not be attempted today. Further west....Warmer and drier conditions are likely this afternoon and this will be occur near the surface boundary that will be working its way into southwest Kansas. West of highway 283 the afternoon relative humidity values as low as 15 to 20 percent will be possible, however southwest winds are not expected to be nearly as strong as the winds further east. Wind speeds of 10 to 20 mph can be expected where the lowest afternoon relative humidity values will occur. Near Critical Fire Weather Conditions will be likely today in this area. Due to the low relative humidity this afternoon any fire that may develop today may also escape control more easily. Again...outdoor burning should not be attempted today. && .PRELIMINARY POINT TEMPS/POPS... DDC 76 50 78 43 / 0 0 0 0 GCK 77 45 76 40 / 0 0 0 0 EHA 80 52 81 41 / 0 0 0 0 LBL 78 48 80 40 / 0 0 0 0 HYS 76 47 77 41 / 0 0 0 0 P28 74 51 79 48 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 6 PM CST this evening for KSZ066-080-081-088>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.